Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2014, 12:58 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2014, 12:58 PM MDT (18:58 UTC)
- Expired
- Aug 19, 2014, 4:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3074 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
596
WGUS55 KSLC 191858
FFWSLC
UTC025-053-192200-
/O.NEW.KSLC.FF.W.0028.140819T1858Z-140819T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1258 PM MDT TUE AUG 19 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
WEST CENTRAL KANE COUNTY IN UTAH...
* UNTIL 400 PM MDT
* AT 1255 PM MDT...INTENSE RAINFALL OVER ZION NATIONAL PARK HAS
PRODUCED RISING STREAMS AND RIVERS. IT IS ANTICIPATED THAT THESE
WATERWAYS WILL FLASH FLOOD VERY SOON. BIRCH...HEAPS...PINE
CREEK...AND A FEW OTHER AREAS ARE ANTICIPATED TO FLASH FLOOD.
* ZION NATIONAL PARK EMPLOYEES HAVE REPORTED RAPIDLY RISING RIVERS
AND STREAMS AND THIS TREND IS EXPECTED TO CONTINUE AND MORPH INTO
DANGEROUS FLOWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN ZION NATIONAL PARK...PLEASE ENSURE FOR YOUR SAFETY.
&&
LAT...LON 3737 11289 3715 11286 3713 11307 3726 11299
3736 11299
$$
MCINERNEY2 follow-up statements
980
WGUS75 KSLC 192046
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 PM MDT TUE AUG 19 2014
UTC025-053-192200-
/O.CON.KSLC.FF.W.0028.000000T0000Z-140819T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
246 PM MDT TUE AUG 19 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR
EAST CENTRAL WASHINGTON AND WEST CENTRAL KANE COUNTIES...
AT 243 PM MDT...WHILE MOST OF THE HEAVIEST RAINFALL HAS
DIMINISHED...IT IS ANTICIPATED THAT IT WILL TAKE AN ADDITIONAL HOUR
OR SO UNTIL THESE WATERWAYS RETURN TO BASE FLOWS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ANTICIPATE VISITING ZION NATIONAL PARK...PLEASE BE AWARE OF
ANY HIGH WATER THAT CONTINUES TO POSE A THREAT IN THE AREA.
&&
LAT...LON 3737 11289 3715 11286 3713 11307 3726 11299
3736 11299
$$
MCINERNEY082
WGUS75 KSLC 192155
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
355 PM MDT TUE AUG 19 2014
UTC025-053-192200-
/O.EXP.KSLC.FF.W.0028.000000T0000Z-140819T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
355 PM MDT TUE AUG 19 2014
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL KANE COUNTIES WILL EXPIRE AT 400 PM MDT...
FLASH FLOODING IN ZION NATIONAL PARK HAS ENDED. THE HEAVIEST
RAINFALL HAS MOVED OUT OF THE AREA ABOUT THREE HOURS PRIOR. AS A
RESULT...THE FLOODED WASHES AND STREAMS HAVE DECLINED TO SAFE LEVELS.
AS SUCH...THE FLASH FLOOD WARNING FOR ZION NATIONAL PARK HAS BEEN
ALLOWED TO EXPIRE.
LAT...LON 3737 11289 3715 11286 3713 11307 3726 11299
3736 11299
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 10:53 AM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 19, 10:53 AM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1053 AM MDT TUE AUG 19 2014
.SYNOPSIS...A MOIST MONSOONAL AIRMASS WILL RESIDE ACROSS THE
REGION TODAY. A WEAK WEATHER SYSTEM WILL MAINTAIN AN UNSETTLED
PATTERN THROUGH THE REMAINDER OF THE WEEK...FOLLOWED BY A DRYING
TREND THIS WEEKEND.
&&
.DISCUSSION...DEEP MOISTURE IN PLACE COUPLED WITH BROAD ASCENT
OWING TO AN ONGOING PRECIP EVENT ALONG A ZONE FROM SOUTHWESTERN
UTAH NORTHEAST TO THE WASATCH FRONT. H5 ANALYSIS INDICATES A
CLOSED LOW RESIDING ALONG THE CENTRAL CALIFORNIA COAST WITH AREA
OF UPPER DIFFLUENCE FOCUSING OVER SOUTHWEST/WEST CENTRAL UTAH.
THE LEFT EXIT REGION OF THE ATTENDANT JET HAS TRANSITIONED INTO
NORTHWESTERN ARIZONA THIS MORN...AND COUPLING EXISTS ACROSS
CENTRAL/NORTHERN UTAH WHERE THE RIGHT ENTRANCE OF A NORTHERN
BRANCH JET CORE EXISTS ACROSS WESTERN WYOMING. HAVE THUS FAR SEEN
PRIMARILY STRATIFORM RAINFALL MOST AREAS WITH SOME EMBEDDED
CONVECTION IN AND AROUND DIXIE. HIGHEST RAINFALL OBS/ESTIMATES
EXIST ACROSS THE SOUTHWEST WHERE .5 TO 1.3 INCHES OF RAIN HAS
FALLEN OVER THE LAST SEVERAL HOURS. BENEATH THE UPPER COUPLING
SHORT WAVE ENERGY EXISTS OVER NORTH CENTRAL UTAH WHERE A MID LEVEL
CLOSED CIRCULATION EXISTS VICINITY KSLC.
DYNAMIC LIFT DRIVING CURRENT PRECIP WILL SLOWLY SHIFT EAST ACROSS
THE STATE TODAY AS THE UPPER LOW GRADUALLY NOSES ONSHORE.
SIGNIFICANT CLOUD COVER EXISTS BUT HAVE NOTED SOME THINNING ACROSS
EASTERN/SOUTHEASTERN UTAH ALLOWING SOME WARMING FROM ROUGHLY PRICE
TO LAKE POWELL. ANTICIPATE EMBEDDED CONVECTION WILL BE MOST
PRONOUNCED ACROSS THESE AREAS THIS AFTERNOON. THUS FAR PRECIP
RATES HAVE REMAINED MANAGEABLE BUT EXPECT MANY NORMALLY DRY WASHES
HAVE SOME FLOWS ACROSS THE SOUTHWEST...AND AFTERNOON CONVECTIVE
POTENTIAL ACROSS THE EAST/SOUTHEAST COULD BE SUFFICIENT FOR
LOCALLY HEAVY RAIN AND HIGHER PI RATES. HAVE MAINTAINED FLASH
FLOOD WATCH ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH AS SUCH.
AS BEST LIFT SHIFTS EAST THIS AFTERNOON/EVE...HRRR/RAP13 SUGGESTS
A TAPERING OF PRECIP ACROSS THE WESTERN THIRD OF THE AREA...AND
EXPECT A MORE STABLE ENVIRONMENT TO EXIST WITHIN A RAINCOOLED
AIRMASS THERE. THAT SAID...WESTERN EDGE OF CLOUD SHIELD OVER
EASTERN NEVADA WILL LIKELY BE A FOCUS FOR MORE CONVECTIVE CELLS
LATE DAY THAT COULD WORK EAST INTO THE WEST CENTRAL/NORTHWESTERN
DESERTS AND POSSIBLY WASATCH FRONT OVERNIGHT. NOT OVERLY CONFIDENT
IN THAT AT THIS TIME DUE TO ANTICIPATED STABILITY BUT WILL DELVE
IN A BIT DEEPER AND MONITOR TRENDS FOR THE AFTERNOON PACKAGE.
UPDATED EARLIER TO INCREASE POPS/CLOUDS FOR TODAY AS ONLY UPDATE.
GOING FORECAST LOOKS ON TRACK. PREVIOUS LONG TERM BELOW...
THE CA LOW IS FORECAST TO EVOLVE INTO AN OPEN WAVE AND SLOWLY
SWING EASTWARD ACROSS THE REGION DURING THE WEDNESDAY/THURSDAY
TIMEFRAME...AS A LONGWAVE TROUGH BECOMES ESTABLISHED ACROSS THE
PACIFIC NORTHWEST/NORTHERN ROCKIES. ALTHOUGH THE AIRMASS WILL DRY
CONSIDERABLY FROM WHAT IS CURRENTLY BEING OBSERVED ACROSS THE
REGION...LINGERING MOISTURE COMBINED WITH A CYCLONIC FLOW ALOFT
SHOULD YIELD ISOLATED TO SCATTERED CONVECTION THROUGH THE
REMAINDER OF THE WEEK...AND HAVE BUMPED POPS 10-20 PERCENT AS A
RESULT. THIS FLOW WILL ALSO KEEP TEMPERATURES A BIT BELOW
CLIMATOLOGICAL NORMS THROUGH THE REMAINDER OF THE WEEK.
THE 00Z EC AND GFS DIVERGE WITH THE HANDLING OF THE LONGWAVE
TROUGH BY THE THE WEEKEND...WITH THE GFS FAVORING A LESS AMPLIFIED
SOLUTION WHILE THE EC IS DEEPER AND PUSHES A SHORTWAVE TROUGH INTO
FAR NORTHERN UT LATE SATURDAY/SUNDAY. FOR NOW HAVE MAINTAINED A
DRYING/WARMING TREND FOR LATE IN THE PERIOD.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGHOUT THE DAY. SOUTHEAST WINDS ARE EXPECTED TO SHIFT TO THE
NORTHWEST BETWEEN 21Z AND 23Z. HOWEVER...WITH A RAIN-COOLED ENVIRONMENT
THERE IS A 40 PERCENT CHANCE THIS SHIFT WILL NOT OCCUR. SHOWERS DEVELOPING
IN THE VICINITY OF THE TERMINAL LATE THIS MORNING THROUGH THE AFTERNOON
MAY RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ010-
012>014-016-019>021-517-518.
WY...NONE.
&&
MERRILL/VERZELLA/SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 19, 2:43 AM MDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 243 AM MDT TUE AUG 19 2014 UTZ001>016-019>021-517-518-WYZ021-201100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 243 AM MDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND FLASH FLOODING ARE EXPECTED ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH THROUGH THIS EVENING...AS A VERY MOIST AIRMASS INTERACTS WITH A LOW PRESSURE SYSTEM OVER THE REGION. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND SOUTHERN UTAH THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LOW PRESSURE SYSTEM WILL MAINTAIN A THREAT FOR SHOWERS AND THUNDERSTORMS ACROSS THE OUTLOOK AREA THROUGH THE REMAINDER OF THE WEEK...ALTHOUGH THE COVERAGE AND INTENSITY OF THESE STORMS IS EXPECTED TO BE LESS THAN ON TUESDAY. DRIER AIR IS EXPECTED TO SLOWLY RETURN BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:38 AM MDT | Flash Flood Watch | SLC | 19 hr | |
| Aug 19, 2:05 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 19, 2:27 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.